What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 15, 5:29 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 15, 5:29 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
629 PM CDT Sat Sep 15 2018
.SHORT TERM...(This evening through Sunday)
Issued at 250 PM CDT Sat Sep 15 2018
Upper level ridging covered the forecast area at 19Z/2pm, while a
surface frontal boundary was located from Solon Springs to Fifield
in Wisconsin. The front was also located from Brainerd to Moose Lake
in Minnesota. The showers and storms that had been percolating
around Moose Lake east through southern Ashland and Iron counties
have ended. South of the front, a partly cloudy sky was found with
temps into the middle 80s from Hinckley to Park Falls. North of the
front, a cloudy sky was observed with temps in the middle 60s.
Dewpoints were in the 60s to lower 70s. The front is forecast to
lift north tonight, and reach the international border around
09Z/4am. Showers and storms are expected to ignite this evening
north of the Iron Range, and spread to the border. Deterministic
models are having a tough time resolving the timing and coverage of
storms tonight and have leaned more on the short term meso models.
There is a window of opportunity for some severe storms, from 7pm to
1am, especially over Koochiching and northern St. Louis counties.
MUCAPE to 2000-2500 J/kg, southwest low level jet, 50+ knots of
shear in the surface-6km layer, but lapse rates are not the best.
Precipitable water of 1.5 inches will lead to heavy rains. Other
showers and storms may pop up along the front as it moves north.
On Sunday, an area of low pressure will move from central North
Dakota into the southwest corner of Northwest Ontario by 00Z/7pm. A
low level jet of 30-40 knots will be in play all day, along with a
tightening pressure gradient. Will see some of the wind aloft,
roughly in the 850-800mb layer, mix down to the surface with some
breezy conditions resulting. Partly cloudy skies expected. Max temps
will be above normal with 80s, lower 70s over the ip of the
Arrowhead.
.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM CDT Sat Sep 15 2018
Cooler temperatures are ahead for the long term with several
chances of rain and thunderstorms.
Sunday night a cool front is forecast to move eastward across the
Northland trailing from a passing low over northwest Ontario. A
few showers and thunderstorms may percolate along the boundary as
it moves through the Northland. Severe weather is not expected.
The boundary will stall over southern South Dakota, northern
Iowa, and southern Wisconsin by Monday afternoon and eventually
lift northward as a warm front Monday night. Weak low pressure is
expected to develop over southern and central Minnesota, and lift
northeastward along the front Monday night and Tuesday. The
proximity of the weak low may bring a few showers or possibly a
rumble of thunder to the Northland. Overnight lows will remain
much above normal Monday morning with values in the upper 40s to
middle 60s. Cooler temperatures will begin to move into the
Northland Monday afternoon with highs near normal over north-
central Minnesota and remaining much above normal in our
southeast. Highs will be in the low 60s northwest to the upper
70s southeast. Near normal conditions are expected Tuesday with
highs in the upper 50s in the northeast portions of the Arrowhead
with middle 60s for north-central Minnesota and upper 60s in
portions of northwest Wisconsin.
Quiet conditions with near normal temperatures are expected for
Wednesday ahead of a storm system which will bring the spectre of
strong thunderstorms and heavy rain back to the area for
Wednesday night through Friday morning. The system will be
weakening as it moves into the Upper Midwest from the Central
Plains, but is forecast to bring enough moisture and instability
with it for widespread rain and a few thunderstorms. Higher
pressure builds into the Upper Midwest in the wake of the
departing low Friday afternoon with quiet and cool conditions
through Friday night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 628 PM CDT Sat Sep 15 2018
Showers and storms have begun to develop north of the warm front
in vicinity of KHIB west to north of KBJI, and are slowly
spreading north. This warm front will slowly lift north over the
next 6+ hours, and should move into Ontario by 12z Sunday. Along
and north of the front IFR/LIFR conditions to continue until front
passes, with clearing to VFR at all terminals by 15z. KHYR
should see some fog development through 14z, and have included IFR
visibilities for several hours until some mid cloud moves in to
produce improvement. Mid cloud should keep KBRD from developing
fog, but this may change if the clouds move out.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 60 80 60 69 / 10 0 10 10
INL 61 84 50 61 / 80 10 10 10
BRD 67 85 57 68 / 0 0 10 40
HYR 65 83 65 77 / 10 0 20 10
ASX 60 83 63 72 / 10 0 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001.
MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037.
LS...Small Craft Advisory until 10 AM CDT Sunday for LSZ121-140>148.
&&
SHORT TERM...GSF
LONG TERM...Huyck
AVIATION...LE
Hazardous weather outlook, Sep 15, 2:13 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
313 PM CDT Sat Sep 15 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
313 PM CDT Sat Sep 15 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Thunderstorms are possible tonight north of the Iron Range. A few
severe storms are probable from Koochiching to northern St. Louis
counties. Large hail, damaging winds, lightning and heavy rain are
the main hazards.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are possible Sunday night and Monday morning as a
cool front passes through the Northland. Another round of
thunderstorms may affect central Minnesota and northwest
Wisconsin Monday night through Tuesday morning. A few of the
storms may be strong.
Another round of thunderstorms is possible over much of the
Northland Wednesday night through Friday morning. Strong to
severe storms are possible. Storms may also produce locally heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotters may be needed after 7 pm over Koochiching and
northern St. Louis counties.
LSZ121-140>148-161130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
313 PM CDT Sat Sep 15 2018
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Strong northeast winds will continue over western Lake Superior
this evening creating hazardous conditions for smaller vessels. A
Small Craft Advisory remains in effect.
A few thunderstorms are possible mainly along the north shore
this evening. Frequent lightning, large hail, and brief gusty
winds are the main threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are possible Monday night and Tuesday morning. A
few storms may be strong to severe. Thunderstorm chances return
Wednesday night and continue through Friday morning.
GSF/Huyck
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Sep 15, 2:48 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CDT SAT SEP 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HEAVY RAIN 6 ESE DEERWOOD 46.44N 93.78W
09/14/2018 M2.78 INCH AITKIN MN TRAINED SPOTTER
&&
KCLocal storm report, Sep 15, 2:50 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
350 PM CDT SAT SEP 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG 1 NNE ESKO 46.72N 92.35W
09/15/2018 CARLTON MN LAW ENFORCEMENT
TREE DOWN PARTIALLY BLOCKING HARNEY ROAD.
TIME ESTIMATED FROM RADAR.
&&
KLHLocal storm report, Sep 15, 2:51 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
351 PM CDT SAT SEP 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM TSTM WND DMG 2 ENE THOMSON 46.68N 92.36W
09/15/2018 CARLTON MN LAW ENFORCEMENT
TREE DOWN PARTIALLY BLOCKING PALKIE RD. TIME
ESTIMATED FROM RADAR.
&&
KLHLocal storm report, Sep 15, 2:52 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
352 PM CDT SAT SEP 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM HEAVY RAIN 3 SW COHASSET 47.24N 93.67W
09/15/2018 M3.07 INCH ITASCA MN TRAINED SPOTTER
&&
KCSpecial weather statement, Sep 15, 6:08 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
708 PM CDT SAT SEP 15 2018
MNZ010-011-018-019-160045-
Central St. Louis-Koochiching-North St. Louis-North Itasca-
708 PM CDT SAT SEP 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ITASCA...
SOUTHERN KOOCHICHING AND WEST CENTRAL ST. LOUIS COUNTIES...
At 707 PM CDT, strong thunderstorms were along a line extending from
11 miles north of Chisholm, to 9 miles northeast of Effie, to near
Gemmell, and moving northeast at 15 mph.
Wind gusts up to 35 mph, dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Hibbing, Cook, Bigfork, Nett Lake, Big Falls, Meadow Brook, Northome,
Effie, Mizpah, Gemmell, Togo, Margie, Perch Lake, Angora, Linden
Grove, Stony Brook, Buck Lake, Shermans Corner, Side Lake, and
Greaney.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4827 9420 4815 9316 4774 9253 4745 9304
4773 9362 4786 9441
TIME...MOT...LOC 0007Z 220DEG 13KT 4764 9297 4791 9347 4802 9415
LESpecial weather statement, Sep 15, 6:48 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
748 PM CDT SAT SEP 15 2018
MNZ010-011-018-019-160115-
Central St. Louis-Koochiching-North St. Louis-North Itasca-
748 PM CDT SAT SEP 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ITASCA...
SOUTHEASTERN KOOCHICHING AND WEST CENTRAL ST. LOUIS COUNTIES...
At 747 PM CDT, a strong thunderstorm was 9 miles southeast of Togo,
or 21 miles north of Hibbing, moving east at 30 mph. Another storm
was 5 miles northwest of Big Fork, also moving east at 30 mph.
Wind gusts up to 40 mph, nickel size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Lake Vermilion, Mountain Iron, Cook, Bigfork, Meadow Brook, Effie,
Togo, Perch Lake, Angora, Kinney, Linden Grove, Stony Brook, Wirt,
Shermans Corner, Side Lake, Deer Creek Reservation, Bear Lake, Snake
Trail, Celina, and Craigville.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4796 9386 4790 9246 4752 9266 4767 9406
TIME...MOT...LOC 0047Z 274DEG 26KT 4769 9308
LE